How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Tom Your Own Question
Dr. Tom
Dr. Tom, Board Certified MD
Category: Eye
Satisfied Customers: 264
Experience:  30 years experience treating patients with eye problems
Type Your Eye Question Here...
Dr. Tom is online now
A new question is answered every 9 seconds

My blood vessels keep breaking in my eyes, both about a day

This answer was rated:

My blood vessels keep breaking in my eyes, both about a day or two apart. It seems as soon as they start healing it re-breaks. I am presently taking gleevec for my leukimia and I take high blood pressure meds. My doctor recently upped my dosage because is was moderately high. I also take lipitor and a triglyceride med. The doctor's feel it may be gleevec but I cannot stop using this medicine. What can I do?

Dr. Tom : Hi, I'm online now and would be happy to help you with your question. Just reply and we'll get started. Dr. Tom

I keep getting reoccurring blood vessel breaks. They seem to be happening more frequently and happening in both eyes. and it seems as soon as they start healing they break again. I take several meds. Gleevec, Norvasc, altace, ambien, lipitor. Could it be the meds? and what can I do to stop this insanity?

Dr. Tom : First, may i say how sorry I am that you're having the problem. Have you had your eyes checked by an ophthalmologist yet?
Dr. Tom : While I'm waiting to get a reply from you, I'll mention that it is reported That sub conjunctival hemorrhages and swelling around the eyes are associated with the use of gleevec. So it is very probable that your doctor is correct.

Is there anything I can do?

Dr. Tom : Have any of your doctors actually diagnosed subconjunctival hemorrhages?

Yes, I have been to several. They agree that this is unusal to have this many, but they have said repeatedly that there is nothing that can be done.


I am also concerned that the repeated breaking is weakening the blood vessel and that is why it is reoccurring so frequently.

Dr. Tom : Okay, thanks for that. You probably understand that conjunctival hemorrhages are self-limiting and are not visually threatening. However, they are visually of concern, primarily from a cosmetic point of view. Please tell me how many actual hemorrhages you have had and over what period of time.

They have been happening for the past two years. I have had a few months where there was no break and this past May it just seems to be happening all the time. I think I forgot to mention that I do have severe chronic dry eye which has been treated with retasis for the past 6 months. I recently stopped because I did not feel it was helping and am just using artificial tears.


Also, using lotemax for the pain.

Dr. Tom : Okay, thank you for that background. I agree with you about sticking with a good Tiercel substitute like Systane on the circumstances. There are several common sense things to mention while we're talking about this. Platelet count antiplatelet fragility could be a factor but I am sure your physician is monitoring that consistent with what is appropriate for your leukemia treatment. It has been reported that a healthy consumption of leafy green vegetables and fruits are beneficial in placement health. This of course is Not something which peer-reviewed research can be found to document but nevertheless it fits into the commonsense category. Has does avoiding things that increase pressure such as lifting heavyweights and straining. After we get through with chat, I want to do a little personal investigation into your question is regarding published literature that might have any bearing on other things that might help you. Would you have any objection to my getting back to you through an email on JA after I have done a literature search?

Would love it!!! Is using the lotemax ok a few times a day. I know that it can thin the cornea, but my eyes do become very uncomfortable and it does help relieve the pain for a little bit. I sometime can also feel the the break coming on a week or so before it occurs.

Dr. Tom : Lotemax is fine. You need the comfort and risk is extremely small..... Okay, best wishes. I will sign out now to the JA email site and get back to you when I have searched the literature and can give you email linkages to sites for you to review. It May take a day or two together information for you. Please be patient. So for now please rate your satisfaction with my help tonight and I'll go to work on searching the literature for you.
Dr. Tom and other Eye Specialists are ready to help you
Thanks for the nice rating Diane, I will get back to you ASAP.

Dear Diane,


Hopefully the web links below will help you with understanding the relationship of your eye problem with gleevec. It is a far more common problem that I was aware.


An additional item that you might want to ask your ophthalmologist about is occasional use of a little stronger steroid eye drop if you have problems with seasonal allergies....rubbing itchy eye is to really be avoided in folks with fragile conjunctival blood vessels.


Again, best wishes.


Related Eye Questions